Treating Ingestion of Efudex: Candy the Canine Case Study
How would you treat a dog who had ingested 5-fluorouracil?
Let's look at the hypothetical case of Candy. The healthy, 3-year-old, 25 kg chocolate Lab has no pre-existing conditions, but does have a history of getting into things – like garlic, xylitol, atomoxetine and chocolate – that she shouldn't.
Candy found a 60 gram tube of Efudex® (5-fluorouracil), and her owners caught her chewing on the tube. It appears that a small amount of the cream is missing, so the owners call you to see if they should be concerned. While they're talking with you Candy vomits spontaneously, but no cream is seen. You've just read about the Ten Top Toxins of 2013 so you know how deadly this can be, and that about 30% of symptomatic patients die from this exposure.
Your First Steps
You advise the owners to bring Candy in immediately, since severe GI upset and seizures can be seen very quickly post-exposure. Once she's at the hospital you give Candy an antiemetic, activated charcoal, and start her on GI protectants. You also obtain a baseline CBC/Chem/Lytes. You monitor her for GI signs, such as severe vomiting and diarrhea (both with blood); CNS signs, such as seizures, tremors, and opisthotonus; and cardiac arrest.
Candy stays in the hospital with you on fluid diuresis for the next six hours until closing time. Other than vomiting once, she has not shown any additional signs.
What's Your Next Step?
1. Send her home: Signs are seen with this ingestion very quickly – and other than the vomiting, Candy has remained asymptomatic. 2. Send her home: You would have expected severe GI signs and seizures to start before now. She still has a risk of developing leukopenia or pancytopenia, but that can be monitored for on an outpatient basis. 3. Send her to the ER: Seizures can still occur at this point and she is at risk of severe signs, in addition to the bone marrow suppression that can be seen later on.
The best answer is #3. Onset of seizures has been reported up to 23 hours after exposure, and any pet with an exposure to 5-FU should be monitored for 24 hours. You plan to monitor a CBC with a differential every 24-72 hours for the next 2-3 weeks in case leukopenia or pancytopenia are seen. Filgrastim may be indicated if leukopenia is seen, and opioids might also be needed for severe abdominal pain.
Candy is transferred to an ER for overnight monitoring and care. Nine hours after exposure, Candy begins to have seizures that are very difficult to control. She is given boluses of midazolam and phenobarb and is started on CRIs of diazepam and propofol. Two hours after the onset of seizures, she is still having breakthrough seizures, despite being maxed out on her propofol and diazepam CRIs. You give her 60 mg/kg IV of levetiracetum and this helps for about 30 minutes, but she starts to seize again. Shortly after the onset of this seizure, she goes into cardiopulmonary arrest. Attempts to resuscitate her are unsuccessful.
Poison Prevention Video
This video, featuring the APCC's own toxicologist Dr. Tina Wismer, shows how pet owners can put together a safety prevention pack at home. Share it on your Facebook page and let your clients know about it!